New York, 2008

Hail and Damaging Winds in New York, August 2, 2008

August 2, 2008 · NWS BUF · 8 events in 2 counties and zones

A potent mid-level shortwave dropped southeast from Lake Huron during the pre-dawn hours initiating thunderstorms across Lake Erie and the western Southern Tier of New York. The line of storms produced damaging winds across Chautauqua County and then produced up to one inch hail over parts of Cattaraugus County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$74,000
Crop damage
$30,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A potent mid-level shortwave dropped southeast from Lake Huron during the pre-dawn hours initiating thunderstorms across Lake Erie and the western Southern Tier of New York. The line of storms produced damaging winds across Chautauqua County and then produced up to one inch hail over parts of Cattaraugus County. Trees and power lines were downed with scattered power outages reported in Mayville, Dewittville, Ellery Center and Gerry. Utilities reported several thousand without power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 2, 3:13 AM EST, 57 minutes earlier.

Area forecast discussion, Aug 2, 3:13 AM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
413 AM EDT SAT AUG 2 2008

.SYNOPSIS...
A COLD FRONT APPROACHING FROM THE MIDWEST WILL BRING SOME SHOWERS
AND THUNDERSTORMS TODAY. HIGH PRESSURE FOLLOWING THE FRONT WILL
BRING MAINLY DRY WEATHER LATER IN THE WEEKEND AND INTO EARLY NEXT
WEEK. ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS WILL ARRIVE BY
MIDWEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
IT WILL BE UNSETTLED ACROSS THE REGION TODAY AS A POTENT SHORTWAVE
WILL DROP SOUTHEAST FROM LAKE HURON. THIS FEATURE WILL SWING THROUGH
THE BASE OF THE H5 LONGWAVE TROUGH...WHILE PASSING OVER OUR FORECAST
AREA. THE HGT FALLS AND STRONG DYNAMICS CREATED FROM THE PASSAGE OF
THE SHORTWAVE WILL BE ACCOMPANIED BY SOME UPPER LEVEL LIFT AS
WELL...AS OUR REGION WILL BE ON THE FRINGES OF THE LEFT FRONT EXIT
REGION OF AN 80KT H25 JET TO OUR WEST.

THIS WILL ALL RESULT IN LIKELY TO CAT POPS ACROSS THE REGION TODAY...
WITH THE GREATEST OPPORTUNITY FOR PCPN IN THE WEST OCCURRING THIS
MORNING. SITES EAST OF THE FINGER LAKES WILL EXPERIENCE THEIR
HIGHEST POTENTIAL FOR SHRA/TSRA DURING THE MIDDAY AND AFTERNOON WHEN
THE SHORTAVE WILL BE CENTERED NEAR THE GENESEE VALLEY.

WHILE THE BULK OF THE PCPN FOR THE WESTERN COUNTIES WILL COME THIS
MORNING...THE RISK FOR TSRA WILL REMAIN INTACT FOR THE MIDDAY AND
AFTERNOON AS THE CORE OF -14/-15C H5 AIR WILL MOVE THROUGH. THIS IN
COMINATION WITH THE RELATIVELY LOW HGTS...CYCLONIC FLOW AND
INTERMITTENT DIURNAL HEATING WILL BE ENOUGH TO KEEP THINGS
UNSTABLE.

TEMPERATURES TODAY ARE NOT EXPECTED TO CLIMB OUT OF THE 70S...WHICH
WILL TRANSLATE INTO READINGS BEING SOME 3-5 DEG F BELOW NORMAL EARLY
AUGUST VALUES.

FOR TONIGHT...THE STRONG SHORTWAVE WILL BE EXITING ACROSS NEW
ENGLAND WHILE THE MAIN H5 VORTEX WILL BE EASING ACROSS NORTHERN NEW
YORK AND THE ST LAWRENCE VALLEY. GIVEN THE LOSS OF DIURNAL HEATING
AND OVERALL SYNOPTIC LIFT...ONLY CHC POPS WILL BE USED FOR MOST
SITES THIS EVENING. THE MAIN AREA OF CONCERN FOR ADDITIONAL PCPN
THOUGH WILL BE EAST OF LK ONTARIO WHERE HIGH CHC POPS WILL BE USED
CLOSER TO THE UPPER LOW.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
SURFACE LOW PRESSURE WILL BE CENTERED OVER NEW ENGLAND WITH HIGH
PRESSURE CENTERED ACROSS THE CENTRAL GREAT LAKES EDGING INTO WESTERN
NEW YORK. THERE WILL STILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS
OVER THE EASTERN LAKE ONTARIO COUNTIES...BUT THE REMAINDER OF THE
FORECAST AREA WILL PARTLY TO MOSTLY SUNNY SKIES AND DRY CONDITIONS
ON SUNDAY. THE HIGH PRESSURE WILL BUILD FARTHER EASTWARD FOR THE
FIRST PART OF THE WORKWEEK WITH MOSTLY SUNNY SKIES ON MONDAY...BUT
AN INCREASE IN CLOUDINESS ON TUESDAY AS MID AND HIGH CLOUDS SPILL
INTO THE AREA AHEAD OF THE NEXT UPPER LOW. THE UPPER RIDGE WILL
CROSS THE REGION ON TUESDAY AND WILL ALLOW A SHORT WAVE TRAILING THE
RIDGE TO BRING A CHANCE OF CONVECTION LATE IN THE DAY.

IN TERMS OF TEMPERATURES...EXPECT SLIGHTLY COOLER THAN AVERAGE
READINGS ON SUNDAY...FOLLOWED BY A RETURN TO THE LOWER 80S AT MOST
LOCATIONS ON MONDAY AND WARMER LOW TO MID 80S ON TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
EXPECT SOMEWHAT UNSETTLED WEATHER CONDITIONS DURING THIS PERIOD WITH
THE MEDIUM RANGE MODELS INDICATING ANOTHER UPPER LEVEL TROUGH
SETTING UP ACROSS THE GREAT LAKES.

THE FORECAST DETAILS...A COLD FRONT ASSOCIATED WITH THE DEEPENING
UPPER TROUGH IS FORECAST TO PUSH THROUGH THE CENTRAL GREAT LAKES
TUESDAY...THEN CROSS NEW YORK STATE ON WEDNESDAY. WILL LEAVE IN
CHANCE POPS FOR TUESDAY NIGHT AS LOW LEVEL MOISTURE ADVECTS AHEAD OF
THE FRONT. A FEW MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH
THE FRONTAL PASSAGE ON WEDNESDAY.

THERE WILL BE RIDGING AT SURFACE AND ALOFT DURING THURSDAY WHICH
WILL BRING A BREAK IN THE CHANCE OF RAIN...AND ALLOW FOR MORE
SUNSHINE...BUT COOLER TEMPS ALOFT OF 10C TO 12C AT 850MB WILL KEEP
DAYTIME TEMPS IN THE MIDDLE TO UPPER 70S. THE GFS THEN BRINGS A
REINFORCING CLOSED LOW INTO THE BROAD TROUGH ACROSS SOUTHEASTERN
CANADA...AND SETTLES THE LOW OVER SOUTHEASTERN ONTARIO AND SOUTHWEST
QUEBEC DURING FRIDAY. SHOWERS AND THUNDERSTORMS WILL LEAD THE CLOSED
LOW ON THURSDAY NIGHT AND FRIDAY...WITH UNSEASONABLY COOLER
TEMPERATURES EXPECTED FOR THE END OF THE WEEK...WITH HIGH TEMPS ON
FRIDAY EXPECTED TO BE IN THE LOWER TO MIDDLE 70S.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
A POTENT UPPER LEVEL STORM SYSTEM WILL CROSS THE EASTERN GREAT LAKES
DURING THE REMAINING OVERNIGHT HOURS AND FIRST HALF OF SATURDAY...
AND THIS WILL RESULT IN UNSETTLED WEATHER ACROSS MUCH OF WESTERN AND
NORTH CENTRAL NEW YORK.

WHILE CIGS WILL GENERALLY REMAIN AT VFR LEVELS (3500-5000 FT)...
THERE WILL BE SOME -SHRA/TSRA THAT WILL OCCASIONALLY REDUCE VSBYS TO
MVFR LEVELS. THIS WILL ESPECIALLY BE THE CASE EARLY THIS MORNING FOR
SITES SOUTH OF BUFFALO WHERE CONDITIONS COULD EVEN DETERIORATE TO
IFR.

THE FAIRLY WIDESPREAD -TSRA ACTIVITY COULD RESULT IN OCCASIONAL
DELAYS WITH AIRPORT OPERATIONS ALSO POSSIBLY BEING AFFECTED BY LOCAL
LIGHTNING STRIKES.

AS SATURDAY PROGRESSES...THE SHRA/TSRA ACTIVITY SHOULD BECOME LESS
WIDESPREAD WEST OF ROCHESTER...BUT NONETHELESS THE THREAT FOR
CONVECTION WILL STILL BE PRESENT.

FOR SATURDAY NIGHT...THE POTENT UPPER LEVEL STORM SYSTEM WILL START
TO EXIT ACROSS THE ST LAWRENCE VALLEY. THIS IN COMBINATION WITH THE
LOSS OF DIURNAL HEATING WILL REDUCE...IF NOT ELIMINATE THE THREAT OF
CONVECTION. VFR CONDITIONS SHOULD PREVAIL FOR THE FIRST HALF OF THE
NIGHT...BUT SOME MVFR CIGS AND VSBYS WILL BE POSSIBLE LATE.

OUTLOOK...
SUNDAY THROUGH MONDAY NIGHT...VFR.
TUESDAY THROUGH WEDNESDAY...MAINLY VFR WITH CHC SHWRS/TSTMS.

&&

.MARINE...
A COLD FRONT CROSSING THE AREA TODAY WILL BRING A CHANCE FOR MORE
SHOWERS AND THUNDERSTORMS. NORTHWEST WINDS WILL AVERAGE 6 TO 11
KNOTS FOLLOWING THE FRONT...ALTHOUGH SOME WINDS MAY REACH 15 TO 18
KNOTS ACROSS THE SOUTHEASTERN THIRD OF LAKE ONTARIO WITH LONGER
AVAILABLE FETCH. WAVES AVERAGING 3 FEET ARE EXPECTED FROM
IRONDEQUOIT BAY TO NEAR OSWEGO...AND POSSIBLY HIGHER DURING THE LATE
AFTERNOON. A SMALL CRAFT ADVISORY MAY BE NEEDED FOR THIS STRETCH OF
THE LAKE ONTARIO NEARSHORES. ON LAKE ERIE...ALTHOUGH SYNOPTIC WIND
FLOW FOLLOWING THE FRONT WILL BE MAINLY FROM THE NORTHWEST...THERE
MAY BE SOME BACKING OF THE WINDS TO A MORE WESTERLY DIRECTION FOR A
TIME THIS MORNING AND AFTERNOON. SPEEDS SHOULD REMAIN BELOW 10
KNOTS.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...WCH
NEAR TERM...RSH
SHORT TERM...WCH
LONG TERM...WCH
AVIATION...RSH
MARINE...WCH

In the hours before

Special weather statement, Aug 2, 2:51 AM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
351 AM EDT SAT AUG 2 2008

NYZ013-014-020830-
LIVINGSTON NY-ONTARIO NY-
351 AM EDT SAT AUG 2 2008

...STRONG THUNDERSTORM MOVING FROM SOUTHERN LIVINGSTON COUNTY TO
ONTARIO COUNTY...

AT 350 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
HEAVY RAIN. THIS STORM WAS LOCATED NEAR GROVELAND...AND MOVING
EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SPRINGWATER AT 400 AM EDT...
  NAPLES AT 425 AM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

RSH

The radar

The Buffalo radar (KBUF), 98 km away, was scanning. The volume nearest the first event began at 09:09 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Chautauqua

When
August 2, 4:10 AM EST
Where
Chautauqua County, Dewittville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Post Office
Coordinates
42.230, -79.430

Thunderstorm Wind, Chautauqua

When
August 2, 4:10 AM EST
Where
Chautauqua County, Mayville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.250, -79.500

Thunderstorm Wind, Chautauqua

When
August 2, 4:18 AM EST
Where
Chautauqua County, Ellery Center
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.180, -79.350

Thunderstorm Wind, Chautauqua

When
August 2, 4:20 AM EST
Where
Chautauqua County, 0.69 mi N of Gerry
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.190, -79.250

Thunderstorm Wind, Chautauqua

When
August 2, 4:25 AM EST
Where
Chautauqua County, Falconer
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.120, -79.200

Hail, Cattaraugus

When
August 2, 4:45 AM EST
Where
Cattaraugus County, 1.47 mi NNE of Clear Creek
Measured
0.75 in hail
Property damage
$8,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
42.240, -79.060

Hail, Cattaraugus

When
August 2, 4:50 AM EST
Where
Cattaraugus County, 2.76 mi N of Cattaraugus
Measured
1 in hail
Property damage
$8,000
Crop damage
$10,000
Reported by
Post Office
Coordinates
42.370, -78.870

Hail, Cattaraugus

When
August 2, 4:55 AM EST
Where
Cattaraugus County, 2.07 mi SE of East Randolph
Measured
0.75 in hail
Property damage
$8,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
42.150, -78.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133757, 133758, 133759, 133760, 133761, 133762, 133763, 133764.